Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 223, NWS Topeka, KS

September 17, 2015Brown County, Jackson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 17, 2015, 9:09 PM CDT for Brown County, Jackson County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2015, 9:09 PM CDT (02:09 UTC)
Expired
Sep 17, 2015, 9:32 PM CDT
In force
23 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, KS, Jackson County, KS

The radar

The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 17, 6:38 PM CDTSevere Thunderstorm WatchSPC6 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 6:28 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 17, 6:28 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
628 PM CDT THU SEP 17 2015

...Update to aviation forecast discussion...

.SHORT TERM...(THIS EVENING THROUGH Friday)
ISSUED AT 345 PM CDT THU SEP 17 2015

20Z water vapor imagery shows a shortwave moving into ID within a
broader cyclonic flow over the northern two thirds of the country.
Immediately upstream of the forecast area, large scale forcing
appears to be limited within the southwest flow. At the surface, a
prefrontal trough has moved into the plains and the front itself was
located from Hill City, KS to just west of Lincoln, NE.

Models continue to show thunderstorm development this evening along
the trough axis, eventually becoming more elevated as the low level
jet increases overnight. Forecast soundings suggest there may be
enough elevated instability and effective shear for storms to
potentially produce some hail overnight. However the low level jet
is not expected to be as strong as previous nights so lift for
elevated storms could be limited. With models showing mainly
scattered coverage overnight, have tapered POPs down into the 30 to
50 percent range for most areas. Lows are expected to range from the
lower 60s in Republic CO where some cold air advection is expected
to occur, to the lower 70s in Anderson CO with a southerly wind
continuing to bring warm air northeast.

The cold front gets hung up across northern KS tonight waiting for
the shortwave over the northwest to move through the plains and push
the boundary through late in the day Friday. Elevated storms are
expected to be on going in the morning across the warm sector and
bring into question how much destabilization can occur during the
afternoon. Because of this the risk for severe weather remains
somewhat conditional on Friday. If there is a break and we get some
sunshine, deep layer shear is expected to improve through the
afternoon with a moist and unstable airmass ahead of the front. With
surface winds progged to be backed to the south southwest in the
afternoon, low level wind profiles do not appear to be favorable for
tornados. Although if an outflow boundary or the front itself where
able to locally enhance low level shear, there could be a chance for
a tornado. Continued with likely POPs on Friday thinking storms will
become more widespread as the front moves southeast. Although the
better forcing for precip is progged to remain mainly to the north
of the forecast area. Considered the need for a flash flood watch.
The concern is storm genesis could become anchored over a spot with
training storms moving to the northeast along the surface trough.
Fortunately the latest high res models tend to move the focus for
elevated storms south overnight lessening the flash flood concern.
additionally signals from the models suggest the higher rainfall
amounts are more likely across MO than KS on Friday. With this in
mind will let later shifts monitor trends and the flash flood
potential. Highs Friday could be tricky with precip and the boundary
in the area. Have stayed pretty close to the model consensus with
highs from the lower 70s along the NEB state line to the upper 80s
across east central KS.

.LONG TERM...(Friday NIGHT THROUGH Thursday)
ISSUED AT 345 PM CDT THU SEP 17 2015

Severe weather and heavy rain potential diminishes rather quickly in
the evening hours as trough passes through the Missouri Valley and
front surges on through, but likely still some potential for concern
of the above weather through at least 8 pm in east central
Kansas. A few weak upper waves pass in the zonal flow this weekend
and may bring periods of mid and high cloud, with a lack of lower
level moisture keeping any measurable precipitation in check with
highs in the 70s, warming somewhat Sunday as southerly winds
return. In the early to mid week periods, a strong upper low
deepens in the Gulf of Alaska with downstream ridging poking
northeast from the southwest states into the Central Plains.
Temperatures will continue to modify but am not expecting the
intense southerly winds of recent days to return for a less
hot/humid and likely dry period. There is some agreement in weak
low pressure cut off from the flow making its way northeast into
the region around Thursday, justifying a precip mention in the
west and north.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Friday EVENING)
ISSUED AT 628 PM CDT THU SEP 17 2015

VFR conditions are expected for the duration of the TAF period.
However, VCTS conditions are introduced at 2Z for MHK and 3Z for
TOP/FOE. Thunderstorms are possible Friday afternoon, but only
maintain VCTS throughout the day due to high uncertainty in
evolution of overnight convection and remnant cloud cover. Winds
will become northerly near the end of the TAF period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...65
AVIATION...Baerg
Hazardous weather outlook, Sep 17, 1:30 PM CDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
130 PM CDT THU SEP 17 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-181830-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
130 PM CDT THU SEP 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND
OVERNIGHT. SOME OF THE THUNDERSTORMS COULD BECOME STRONG WITH
SMALL HAIL AND GUSTY WINDS...BUT WIDESPREAD SEVERE STORMS APPEAR
UNLIKELY AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE LIKELY ON FRIDAY...WITH NORTHEAST AND EAST
CENTRAL KANSAS THE AREAS MOST LIKELY TO SEE THUNDERSTORMS. THERE
IS A RISK THAT SEVERE WEATHER COULD OCCUR. HOWEVER THERE IS SOME
UNCERTAINTY IN HOW STRONG STORMS WILL BE DUE TO THE GOOD
POSSIBILITY THAT STORMS TONIGHT ARE LIKELY TO BE ONGOING FRIDAY
MORNING AND LIMIT THE ENERGY FOR THUNDERSTORMS LATER IN THE DAY.
AT THIS TIME...LARGE HAIL...DAMAGING WINDS AND LOCALIZED HEAVY
RAINFALL ARE THE BIGGEST CONCERNS WITH THE THUNDERSTORMS. THERE
MAY BE A SMALL TORNADO POTENTIAL FOR STORMS ACROSS NORTHEAST KS
THAT MOVE WEST TO EAST ALONG THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

WOLTERS

In the hours before

Local storm report, Sep 17, 7:13 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
713 PM CDT THU SEP 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             8 NW VERMILLION         39.80N 96.37W
09/17/2015  E1.00 INCH       MARSHALL           KS   PUBLIC

&&

BAERG
Local storm report, Sep 17, 7:39 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
739 PM CDT THU SEP 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     HAIL             CENTRALIA               39.73N 96.13W
09/17/2015  E1.00 INCH       NEMAHA             KS   PUBLIC

&&

BAERG
Local storm report, Sep 17, 8:10 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
810 PM CDT THU SEP 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             CENTRALIA               39.73N 96.13W
09/17/2015  E1.50 INCH       NEMAHA             KS   PUBLIC

            TIME ESTIMATED OFF RADAR.

&&

KC
Local storm report, Sep 17, 8:38 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
838 PM CDT THU SEP 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             4 N NETAWAKA            39.66N 95.72W
09/17/2015  E1.00 INCH       BROWN              KS   TRAINED SPOTTER

&&

KC
Local storm report, Sep 17, 8:45 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
845 PM CDT THU SEP 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND GST     7 N NETAWAKA            39.70N 95.72W
09/17/2015  E60.00 MPH       BROWN              KS   PUBLIC

            ESTIMATED WIND GUSTS AT CASINO.

&&

KC
Special weather statement, Sep 17, 9:06 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
906 PM CDT THU SEP 17 2015

KSZ011-012-024-180230-
JACKSON-NEMAHA-BROWN-
906 PM CDT THU SEP 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROWN...NORTHEASTERN
JACKSON AND SOUTHEASTERN NEMAHA COUNTIES UNTIL 930 PM CDT...

AT 905 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NETAWAKA...MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WETMORE...WHITING...NETAWAKA AND KICKAPOO RESERVATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHEASTERN KANSAS.

LAT...LON 3971 9556 3951 9557 3957 9587 3974 9583
TIME...MOT...LOC 0205Z 277DEG 26KT 3963 9576

GARGAN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:04 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha41 min
Sep 17, 7:12 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha48 min
Sep 17, 7:57 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha48 min
Sep 17, 8:42 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson22 min
Sep 17, 9:06 PM CDTSpecial Weather StatementTOPJackson24 min
Sep 17, 9:28 PM CDTSevere Thunderstorm WarningTOPBrown32 min
Sep 17, 9:51 PM CDTSpecial Weather StatementTOPJefferson24 min
Sep 18, 5:41 AM CDTSpecial Weather StatementTOPOsage34 min
Sep 18, 5:47 AM CDTSevere Thunderstorm WarningTOPOsage28 min
Sep 18, 6:20 AM CDTSpecial Weather StatementTOPCoffey25 min
Sep 18, 6:25 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey20 min
Sep 18, 6:29 AM CDTSpecial Weather StatementTOPShawnee31 min
Sep 18, 6:44 AM CDTSevere Thunderstorm WarningTOPAnderson, Franklin34 min
Sep 18, 7:19 AM CDTSpecial Weather StatementTOPShawnee26 min
Sep 18, 9:13 AM CDTSpecial Weather StatementTOPCoffey32 min
Sep 18, 9:52 AM CDTFlash Flood WatchTOPAnderson, Brown, Coffey, Douglas, Franklin, Jackson and 7 more9 hr
Sep 18, 1:42 PM CDTSpecial Weather StatementTOPAnderson18 min
Sep 18, 2:38 PM CDTSpecial Weather StatementTOPFranklin22 min
Sep 18, 5:39 PM CDTSpecial Weather StatementTOPDouglas21 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.